Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Jackson, KY

January 5, 1997McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 5, 1997, 12:25 AM EST for McCreary County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 1997, 12:25 AM EST (05:25 UTC)
Expired
Jan 5, 1997, 1:00 AM EST
In force
35 min
Issued by
NWS Jackson, KY
Area
Whole counties

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 12:45 AM ESTThunderstorm WindWhitley City, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 050525 RRA
SVRJKL
KYC147-050600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1225 AM EST SUN JAN 5 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...MCCREARY
 
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN MCREARY
COUNTY. THE STORM WAS LOCATED ABOUT 25 MILES SOUTH OF SOMERSET OR 15
MILES WEST OF WILLIAMSBURG. DAMAGAING WINDS EXCEEDING 55 MPH CAN BE
EXPECTED WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

SES/CEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 9:58 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 4, 9:58 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...DELAYED DUE TO AFOS PROBLEMS
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT JAN 4 1997

AT 00Z THE COLD FRONT WAS ON THE DOORSTEP OF WESTERN KENTUCKY...ABOUT
WHERE THE AVERAGE OF THE MODELS WOULD PLACE IT. EARLIER SHOWERS OVER
EASTERN KENTUCKY HAVE DISSIPATED AHEAD OF THE STRONGER/SEVERE STORMS
PROGRESSING THROUGH EXTREME WESTERN KENTUCKY AND TENNESSEE. FROPA FOR
AROUND 12Z LOOKS ON TRACK. SHOWERS AND THUNDERSTORMS WILL BE THE RULE
AFTER MIDNIGHT WITH TIME OF DAY...EARLIER ACTIVITY AND ONLY A FAIR
AMOUNT OF INSTABILITY LIMITING THE POSSIBILITY OF SEVERE WX. MORNING
LOWS AND THUS SUNDAY HIGHS WILL DEPEND ON TIMING OF THE FRONT. 55 TO
60 IS A DECENT SHOT AT IT.

     TEMPS          POPS
JKL  58/58/25/34    +6--
LOZ  56/56/25/36    +500

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 12:18 AM ESTSevere Thunderstorm WarningJKLWayne42 min
Jan 5, 12:50 AM ESTSevere Thunderstorm WarningJKLLaurel, Whitley40 min
Jan 5, 12:56 AM ESTSevere Thunderstorm WarningJKLEstill34 min
Jan 5, 1:25 AM ESTSevere Thunderstorm WarningJKLLee, Wolfe35 min
Jan 5, 1:25 AM ESTSevere Thunderstorm WarningJKLClay, Knox35 min
Jan 5, 1:32 AM ESTSevere Thunderstorm WarningJKLRowan28 min
Jan 5, 1:40 AM ESTSevere Thunderstorm WarningJKLBreathitt, Perry35 min
Jan 5, 1:40 AM ESTSevere Thunderstorm WarningJKLLeslie35 min
Jan 5, 1:59 AM ESTSevere Thunderstorm WarningJKLKnott, Letcher46 min
Jan 5, 1:59 AM ESTSevere Thunderstorm WarningJKLFloyd, Magoffin46 min
Jan 5, 2:38 AM ESTSevere Thunderstorm WarningJKLMartin, Pike37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.